Maxwell Pharmacy, Inc.: Drug Overdose: Causes, Signs, and Early Treatments

Drug Overdose: Causes, Signs, and Early Treatments

When a person takes too much of a substance whether such substance is a prescription or non-prescription drug, legal or illegal, drug overdose may ensue. Through such characterization, it might be inferred that drug overdose may be intentional or accidental and there is no single result to an overdose of drugs.

As a precaution, Maxwell Pharmacy, Inc. suggests that you always ask pharmacists or physicians on how every substance works, its side effects and risk factors.

Causes
1. Disobeying dosage instructions. A drug overdose can happen when a person takes medicines without fully appreciating and knowing the prescribed dosage form and quantity. When an individual takes more than what is prescribed by physicians or taking the drugs sooner than what was suggested can result to overdose complications.

2. Improper drug storage. When drugs are put in a place readily accessible to kids, teens, and older adults, these drugs may be taken by them incorrectly. For instance, a senior citizen who has a blurred vision may accidentally think that a bottle of antibiotics was his Vitamins or Supplements and take the drugs. This incident may possible cause drug overdose on the senior.

3. History of mental disorders. An individual who has suicidal tendencies, depression, and other mental disorders may be one of the risk factors of a drug overdose. This is so because such individuals often use drugs to end their lives or at least stay out of consciousness.

Signs
Each individual responds to a drug in a different manner and a substance’s effect on a person may vary depending on the age, medical history, sex, and other personal circumstances. Hence, there is no single result of a drug overdose but generally, the following are the common early indicators that one is already experiencing an overdose.

  1. Problems with vital signs (temperature, blood pressure, pulse rate)
  2. Drowsiness, Sleepiness, and Confusion
  3. Sweaty and Dry Skin
  4. Chest Pain
  5. Abdominal Pain
  6. Coma
  7. Hallucinations and Delusions
  8. Convulsions
  9. Aggression or Violence
  10. Nausea, Vomiting, and Diarrhea

Treatment

Treatment of a drug overdose depends on the type and quantity of drug taken, as well as the health and personal circumstances of the individual.

Once you observe the signs of drug overdose, you can try the enumerated methods below. But if you are not confident that you can do them, go to a doctor instead.

1. Stomach pumping or Gastric Lavage. If you start doing this, the contents of the stomach may be washed out and the unabsorbed drugs may possibly be mechanically removed therefrom.

2. Activated Charcoal. Having the ability to bind drugs and keep them in the stomach, activated charcoal can be given to reduce the amount of drugs absorbed in the blood. Once the drug is bound to the charcoal, it can be expelled naturally with the drug.

3. Sedating medications or Physical restraint. For individuals who become violent and aggressive due to a drug overdose, they should be restrained. Although this might be disturbing to watch, especially to family members, physical restraint is necessary to prevent them from harming others. If restraint is insufficient, sedatives may possibly be resorted to.

4. Antidote. Despite the fact that drugs or chemicals which can counter the effects of most substances, there are already known antidotes to several medicines. By taking these antidotes, which may be prescribed by a physician, harmful effects of a drug overdose may be prevented.

Drug overdose may be caused by an accident. For this reason, you should always bear in mind every time you purchase drugs from your drug store in East Harlem New York, New York to know the medication well and the possible harms it may pose to you or to your family.

This entry was posted in Diabetes and tagged , , . Bookmark the permalink.

Leave a Review

Your email address will not be published. Required fields are marked *